Alert archive / California / Wind Advisories in 2023
Wind Advisory 40, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at Jun 18, 2023, 12:47 PM PDT for Imperial County, Riverside County, California. It took effect at Jun 19, 2023, 4:00 PM PDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jun 18, 2023, 12:47 PM PDT (19:47 UTC)
- In effect from
- Jun 19, 2023, 4:00 PM PDT
- Expired
- Jun 19, 2023, 11:00 PM PDT
- In force
- 7 hr
- Issued by
- NWS Phoenix, AZ
Counties Imperial County, CA, Riverside County, CA
The radar
The San Diego radar (KNKX), 137 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 7.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
474 WWUS75 KPSR 181947 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 1247 PM MST Sun Jun 18 2023 CAZ563-566-567-191200- /O.NEW.KPSR.WI.Y.0040.230619T2300Z-230620T0600Z/ /O.CON.KPSR.WI.Y.0039.230618T2300Z-230619T0600Z/ Salton Sea-Imperial County West-Imperial Valley- Including the cities of Desert Shores, Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, El Centro, Calexico, Alamorio, and Brawley 1247 PM PDT Sun Jun 18 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING... ...WIND ADVISORY IN EFFECT FROM 4 PM TO 11 PM PDT MONDAY... * WHAT...For the first Wind Advisory, west winds 20 to 30 mph with gusts up to 50 mph expected. For the second Wind Advisory, west winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Salton Sea, Western Imperial County and Imperial Valley. * WHEN...For the first Wind Advisory, from 4 PM this afternoon to 11 PM PDT this evening. For the second Wind Advisory, from 4 PM to 11 PM PDT Monday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ562-191200- /O.CON.KPSR.WI.Y.0039.230618T2300Z-230620T0600Z/ Imperial County Southwest- Including the city of Mountain Spring 1247 PM PDT Sun Jun 18 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 11 PM PDT MONDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Southwest corner of Imperial County. * WHEN...From 4 PM this afternoon to 11 PM PDT Monday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
4 follow-up statements
722 WWUS75 KPSR 190446 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 946 PM MST Sun Jun 18 2023 CAZ563-566-567-192300- /O.CAN.KPSR.WI.Y.0039.000000T0000Z-230619T0600Z/ /O.CON.KPSR.WI.Y.0040.230619T2300Z-230620T0600Z/ Salton Sea-Imperial County West-Imperial Valley- Including the cities of Desert Shores, Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, El Centro, Calexico, Alamorio, and Brawley 946 PM PDT Sun Jun 18 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM TO 11 PM PDT MONDAY... ...WIND ADVISORY IS CANCELLED... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Salton Sea, Western Imperial County and Imperial Valley. * WHEN...From 4 PM to 11 PM PDT Monday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ562-192300- /O.CON.KPSR.WI.Y.0039.000000T0000Z-230620T0600Z/ Imperial County Southwest- Including the city of Mountain Spring 946 PM PDT Sun Jun 18 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT MONDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Southwest corner of Imperial County. * WHEN...From 4 PM this afternoon to 11 PM PDT Monday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
378 WWUS75 KPSR 190909 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 209 AM MST Mon Jun 19 2023 CAZ562-200600- /O.CON.KPSR.WI.Y.0039.000000T0000Z-230620T0600Z/ Imperial County Southwest- Including the city of Mountain Spring 209 AM PDT Mon Jun 19 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Southwest corner of Imperial County. * WHEN...Until 11 PM PDT this evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ563-566-567-200600- /O.CON.KPSR.WI.Y.0040.230619T2300Z-230620T0600Z/ Salton Sea-Imperial County West-Imperial Valley- Including the cities of Desert Shores, Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, El Centro, Calexico, Alamorio, and Brawley 209 AM PDT Mon Jun 19 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Salton Sea, Western Imperial County and Imperial Valley. * WHEN...From 4 PM this afternoon to 11 PM PDT this evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
953 WWUS75 KPSR 192000 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 100 PM MST Mon Jun 19 2023 CAZ562-200800- /O.EXT.KPSR.WI.Y.0039.000000T0000Z-230620T1200Z/ Imperial County Southwest- Including the city of Mountain Spring 100 PM PDT Mon Jun 19 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 5 AM PDT TUESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Southwest corner of Imperial County. * WHEN...Until 5 AM PDT Tuesday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ563-566-567-200600- /O.CON.KPSR.WI.Y.0040.230619T2300Z-230620T0600Z/ Salton Sea-Imperial County West-Imperial Valley- Including the cities of Desert Shores, Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, El Centro, Calexico, Alamorio, and Brawley 100 PM PDT Mon Jun 19 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Salton Sea, Western Imperial County and Imperial Valley. * WHEN...From 4 PM this afternoon to 11 PM PDT this evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
424 WWUS75 KPSR 200615 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 1115 PM MST Mon Jun 19 2023 CAZ563-566-567-200715- /O.EXP.KPSR.WI.Y.0040.000000T0000Z-230620T0600Z/ Salton Sea-Imperial County West-Imperial Valley- Including the cities of Desert Shores, Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, El Centro, Calexico, Alamorio, and Brawley 1115 PM PDT Mon Jun 19 2023 ...WIND ADVISORY HAS EXPIRED... $$ CAZ562-201200- /O.CON.KPSR.WI.Y.0039.000000T0000Z-230620T1200Z/ Imperial County Southwest- Including the city of Mountain Spring 1115 PM PDT Mon Jun 19 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT TUESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Southwest corner of Imperial County. * WHEN...Until 5 AM PDT Tuesday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Jun 18, 10:20 AM PDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jun 18, 10:20 AM PDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1020 AM MST Sun Jun 18 2023
.UPDATE...Updated Aviation Discussion...
&&
.SYNOPSIS...
Dry conditions and near to slightly above normal temperatures are
expected today. A weather system expanding into the western CONUS
will lead to widespread breezy to windy conditions today and
Monday. This will result in elevated fire risk each afternoon
through evening. Next week, slightly below normal temperatures
will return.
&&
.DISCUSSION...
A strong high pressure system located over central and northeastern
Mexico continues to expand westward. Meanwhile, a deep trough off
the west coast of British Columbia has pushed into the Pacific
Northwest. The subtropical-ridge has allowed H5 heights to rise,
which will result in near to slightly above normal temperatures
today. Afternoon highs in the lower desert communities will reach
the mid to upper 100s, while southeast CA/southwest AZ will range
between the low to mid 100s. Temperatures today will be the hottest
seen this week, and likely the hottest so far this year in Phoenix.
There is an 80% chance that temperatures will surpass the previous
hottest day in Phoenix this year of 107 degrees, thus a moderate
HeatRisk is in effect. However, there is less than a 15% chance
of exceeding 110 degrees today.
The approaching low pressure system over the Pacific Northwest will
cause the pressure gradient to tighten, resulting in enhanced
southwesterly flow the next couple of days. This will lead to
widespread breezy to windy conditions today and Monday. Afternoon
gusts will range between 25-35 mph across the lower deserts, with
isolated higher gusts upwards of 40 mph possible over higher
terrain areas through the evening. The highest wind speeds will be
seen in western Imperial County where a Wind Advisory is in
effect through this evening, as sundowner winds are anticipated to
reach 40-45 mph. This may produce localized pockets of blowing
dust in dust prone areas. Similar wind speeds will occur Monday
afternoon and evening, which will likely prompt the issuance of
another Wind Advisory. In addition, the combination of windy
conditions and low relative humidity values has increased the
threat for fire weather today and Monday.
From early next week onward, ensemble members suggest that the
overall weather pattern will see minimal variations as a blocking
pattern takes hold. The aforementioned trough will allow
temperatures next week to drop slightly below normal for late June.
This will also cause the pressure gradient to decrease, allowing for
generally lighter winds to prevail starting Tuesday. By late next
week, dew points and humidity values may drop slightly resulting in
prolonged dry conditions. As the trough weakens and the subtropical
ridge over northern Mexico pushes further west into Arizona next
weekend, temperatures will moderate back to near or slightly above
seasonal normals.
&&
.AVIATION...Updated at 1720Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Breezy to locally windy conditions will be the main aviation
concern during the TAF period. Gusts 25-30 kts will be common out
of the W/SW through the afternoon hours before speeds diminish
this evening. Besides a FEW clouds filtering in over the region,
skies will be mostly clear through tonight.
Southeast California/Southwest Arizona including KIPL and KBLH:
Breezy to windy conditions will be the main aviation concern
through this afternoon and evening under clear skies. At IPL,
westerly breeziness will continue with gusts mainly 25-30 kts.
Higher gusts around 35 kts are anticipated during the early
evening hours. At BLH, gusts 25-30 kts will be common out of the
S/SW through this evening. These enhanced winds have the
potential to generate areas of blowing dust, which may cause
periods of reduced visibilities. Speeds are expected to lessen by
tonight.
&&
.FIRE WEATHER...
Due to enhanced winds and low RH values, an elevated to near
critical fire danger threat exists for both today and Monday. Dry
weather is anticipated to prevail heading into next week. Today will
be the hottest day of the week, as temperatures reach near to
slightly above mid to late June normals. Next week, temperatures
will cool to slightly below normal levels. Widespread breezy to
windy conditions are expected today and Monday as a weather system
enters the Pacific Northwest. Gusts across south-central Arizona
will range between 25-35 mph each afternoon through evening, with
isolated higher gusts possible. Meanwhile the western portion of
Imperial County will likely see gusts upwards of 40 mph. Beginning
Tuesday, generally lighter winds will prevail for the rest of the
week. MinRH values through next week will generally remain under 10%
across south-central AZ and under 15% in southwest AZ/southeast CA,
with poor overnight recoveries.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...Wind Advisory from 4 PM this afternoon to 11 PM PDT Monday for
CAZ562.
Wind Advisory from 4 PM this afternoon to 11 PM PDT this evening
for CAZ563-566-567.
&&
DISCUSSION...Leffel
AVIATION...RW
FIRE WEATHER...LeffelNearby
Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.